Top of the page
Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. The best way to prevent serotonin syndrome is to make sure that all of your doctors know about all of the medicines you are taking. Serotonin syndrome can happen when the level of a substance in your brain (called serotonin) gets too high.
Examples of medicines that may cause serotonin syndrome include medicines used for migraines, nausea, or pain, and some herbal supplements. It can also happen if you are taking more than one SSRI or SNRI for depression, anxiety, pain, or another condition. SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.
Symptoms of serotonin syndrome may include:
If you are taking any other medicine along with an antidepressant (or two antidepressants) and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.
Current as of:
January 31, 2020
Author: Healthwise StaffMedical Review: Anne C. Poinier MD - Internal MedicineKathleen Romito MD - Family MedicineChristine R. Maldonado PhD - Behavioral Health
Current as of: January 31, 2020
Anne C. Poinier MD - Internal Medicine & Kathleen Romito MD - Family Medicine & Christine R. Maldonado PhD - Behavioral Health
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Make an Appointment
Pay a Bill
For Medical Professionals
Graduate Medical Education
Nursing at WellSpan
Clinical Research Programs
Who We Are
Make a Donation
Connect With Us
Non-Discrimination Statement |
Aviso Contra la Discriminación
© WellSpan Health | Disclaimer & Policies